Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX

May 5, 2006Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2006, 5:57 PM CDT for Pecos County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2006, 5:57 PM CDT (22:57 UTC)
Expired
May 5, 2006, 7:00 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
2.3
Supercell composite
20.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:21 PM CDT, 36 minutes earlier.

Area forecast discussion, May 5, 5:21 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT FRI MAY 5 2006

.UPDATE...
UPDATED ZONE PACKAGE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER
295 WHICH INCLUDES PECOS AND TERRELL COUNTIES. CAPE VALUES OF OVER
1000 J/KM AND LAPSE RATES OF 7.5 TO 8.5 DEG C/KM WILL BE CONDUCIVE
TO SEVERE THUNDERSTORM DEVELOPMENT OVER EASTERN PECOS AND TERRELL
COUNTIES THIS EVENING.

&&

.PREV DISCUSSION... (ISSUED 246 PM CDT FRI MAY 5 2006)

SHORT TERM...
LOW CLOUDS HAVE ERODED ACROSS THE PERMIAN BASIN WITH HEATING NOW
OCCURRING. 19Z SPC SURFACE ANALYSIS INDICATING CAPES FROM 2000-3500
J/KG FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHEAST TO THE
CENTRAL AND SOUTHEAST PERMIAN BASIN...WHERE THE MAIN CONVERGENCE
BOUNDARY IS LOCATED. THE LEADING EDGE OF LARGE SCALE ASCENT AHEAD OF
THE APPROACHING SOUTHERN STREAM TROUGH IS WELL DEPICTED BY WATER
VAPOR IMAGERY ACROSS EXTREME WEST TEXAS. TOWERING CUMULUS ARE NOW
BEGINNING TO BUBBLE ACROSS THE BOUNDARY AND EXPECTING THUNDERSTORMS
TO DEVELOP IN THE NEXT 1-2 HOURS AS THE TROUGH MOVES EAST AND
IMPINGES ON THE BOUNDARY. WIND FIELDS AND SHEAR WILL INCREASE THIS
AFTERNOON AND THIS EVENING WITH APPROACH OF UPPER SYSTEM AND
SHOULD COMBINE WITH STRONG INSTABILITY TO PRODUCE SEVERE THUNDERSTORMS.
PRONOUNCED VEERING OF WINDS AND STORMS CROSSING BOUNDARY ARGUE
FOR POSSIBLE TORNADIC SUPERCELLS. STORM COVERAGE SHOULD INCREASE
IN COVERAGE THIS EVENING AS MODERATE LOW LEVEL JET DEVELOPS ACROSS
THE EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
WENT WITH LIKELY POPS TONIGHT IN THESE AREAS AND MENTIONED LOCALLY HEAVY
RAINFALL AS WELL. LOW CLOUDS SHOULD FORM AGAIN LATER TONIGHT ACROSS
MUCH OF THE PLAINS IN UPSLOPE FLOW REGIME.

LONG TERM...
ACTIVE WEATHER PATTERN LOOKS TO BE OVER WITH LONG TERM FAIRLY QUIET
AS HIGH PRESSURE BUILDS IN.  ON SATURDAY A BROAD UPPER RIDGE WILL
EXTEND ALONG THE SOUTHERN TIER OF STATES WITH A WEAK TROUGH
DEVELOPING OVER THE PLAINS.  THE FRONT THAT HAS BEEN A FOCUS FOR
STORMS THE PAST FEW DAYS SHOULD PUSH SOUTH ON SATURDAY TO NEAR THE
MOUNTAINS.  AS FAR AS STORMS NOT MUCH EXPECTED SATURDAY WITH ONLY A
FEW POSSIBLE ACROSS THE NORTHERN CWA.  ANYTHING THAT DEVELOPS SHOULD
BE ON THE WEAK SIDE.

ON SUNDAY HIGH PRESSURE STRENGTHENS OVER THE WEST COAST AND BUILDS
MORE INTO THE AREA LATE IN THE DAY.  INDICATIONS ARE A FEW SMALL
SHORTWAVES MAY MOVE DOWN ACROSS THE AREA IN NORTHWEST FLOW.  ADDED
ISOLATED POPS OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN
SUNDAY EVENING AS ETA DEVELOPS A MCS THAT TRACKS SOUTHEASTWARD
ACROSS THE AREA.  LATER SHIFTS MAY NEED TO INCREASE POPS IF EVENT
LOOKS MORE FAVORABLE.

AFTER A COUPLE DAYS OF NEAR NORMAL HIGHS TEMPS WILL CLIMB BACK INTO
THE 90S BY MONDAY.  EARLY PART OF WEEK LOOKS WARM WITH ABOVE NORMAL
TEMPERATURES... A COLD FRONT EXPECTED LATE IN THE WEEK SHOULD KNOCK
TEMPS BACK INTO THE 80S.  AS FAR AS PRECIPITATION NO DAY LOOKING
BETTER THAN THE OTHER AND GUIDANCE GIVES LOW POPS FOR SEVERAL DAYS.
FOR NOW WILL REST OF FORECAST DRY... BUT COULD SEE A FEW STORMS ALONG
THE FRONT MID WEEK.

FIRE WEATHER...
WILL EVALUATE LATEST DATA AND TRENDS AND DECIDE WHETHER TO CONTINUE
OR CANCEL RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS IN THE NEXT
HOUR.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&

99/99
Hazardous weather outlook, May 5, 2:57 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT FRI MAY 5 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
257 PM CDT FRI MAY 5 2006 /157 PM MDT FRI MAY 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...THE WESTERN
LOW PLAINS AND THE LOWER TRANS PECOS REGION. SOME OF THESE STORMS
WILL LIKELY BECOME SEVERE...WITH VERY LARGE HAIL UP TO THE SIZE OF
SOFTBALLS AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY ACROSS THE SOUTHEASTERN NEW MEXICO
PLAINS...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS.
VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT
DEVELOPS...WITH LOCALIZED FLOODING POSSIBLE. RESIDENTS ACROSS THE
PERMIAN BASIN SHOULD BE ALERT TO THE LATEST STATEMENTS AND
WARNINGS THAT ARE ISSUED BY THE NATIONAL WEATHER SERVICE THIS
EVENING. IF THREATENING WEATHER IS ENCOUNTERED...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY. ANY STORM THAT DEVELOPS WILL
RAPIDLY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE FOR SOUTHEAST NEW MEXICO AND FOR
WEST TEXAS NORTH OF THE PECOS RIVER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 5, 2:58 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI MAY 5 2006

TXZ074-075-081-052100-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
258 PM CDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER AND
SOUTHWESTERN PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST OF
MARATHON...OR ABOUT 35 MILES SOUTHWEST OF FORT STOCKTON...NEAR THE
BREWSTER AND PECOS COUNTY LINE AT 255 PM CDT. THIS STORM IS MOVING
NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...SMALL
HAIL...AND WIND GUSTS NEAR 50 MPH. THE STORM WILL MAINLY AFFECT
RURAL AREAS OF WESTERN PECOS COUNTY...POSSIBLY ALONG U.S. HIGHWAY
385 ABOUT 30 MILES SOUTH OF FORT STOCKTON.

SEEK SAFE SHELTER IF THIS STORM APPROACHES YOUR LOCATION. STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 5, 5:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             HOBBS                   32.73N 103.16W
05/05/2006  E0.50 INCH       LEA                NM   CO-OP OBSERVER

            MARBLE SIZED HAIL REPORTED IN HOBBS

0505 PM     HAIL             HUMBLE CITY             32.79N 103.22W
05/05/2006  E0.25 INCH       LEA                NM   FIRE DEPT/RESCUE

            PEA SIZED HAIL AND HEAVY RAIN REPORTED IN HUMBLE CITY

0523 PM     FUNNEL CLOUD     5 NE HOBBS              32.79N 103.10W
05/05/2006                   LEA                NM   PUBLIC

            FUNNEL CLOUD REPORTED NORTHEAST OF HOBBS.

&&

MUELLER
Special weather statement, May 5, 5:50 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT FRI MAY 5 2006

TXZ075-052345-
PECOS-
550 PM CDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG U.S. HIGHWAY 285...ABOUT 20
MILES SOUTHEAST OF FORT STOCKTON AT 547 PM CDT...MOVING EAST AT 30
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WIND GUSTS TO 50 MPH.

SEEK SAFE SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION.
MONITOR NOAA WEATHER RADIO WEATHER OR OTHER MEDIA SOURCES FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR SOUTHWEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:07 PM CDTSevere Thunderstorm WarningMAFGaines53 min
May 4, 7:22 PM CDTTornado WarningMAFGaines53 min
May 4, 8:09 PM CDTTornado WarningMAFGaines66 min
May 4, 8:47 PM CDTSevere Thunderstorm WarningMAFDawson58 min
May 4, 9:18 PM CDTSevere Thunderstorm WarningMAFScurry57 min
May 4, 9:24 PM CDTSevere Thunderstorm WarningMAFMartin66 min
May 4, 9:48 PM CDTTornado WarningMAFScurry57 min
May 4, 10:15 PM CDTSevere Thunderstorm WarningMAFHoward60 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMAFGlasscock45 min
May 5, 7:00 AM CDTRed Flag WarningMAF15 hr
May 5, 5:10 PM CDTSevere Thunderstorm WarningMAFGaines65 min
May 5, 5:48 PM CDTSevere Thunderstorm WarningMAFScurry57 min
May 5, 6:03 PM CDTSevere Thunderstorm WarningMAFGaines57 min
May 5, 6:35 PM CDTSevere Thunderstorm WarningMAFTerrell55 min
May 5, 6:51 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines54 min
May 5, 4:37 PM CDTSevere Thunderstorm WarningMAFLea53 min
May 5, 5:47 PM CDTSevere Thunderstorm WarningMAFLea58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.